Alert archive / Iowa / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Des Moines, IA

April 13, 202411 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Apr 13, 2024, 2:47 AM CDT for 11 counties in Iowa. It took effect at Apr 13, 2024, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2024, 2:47 AM CDT (07:47 UTC)
In effect from
Apr 13, 2024, 12:00 PM CDT
Expired
Apr 13, 2024, 7:00 PM CDT
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS83 KDMX 130747
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
247 AM CDT Sat Apr 13 2024

...Very High to Extreme Fire Danger over Parts of Northern 
Iowa this Afternoon...

.The combination of gusty south winds, dry long grass fuels, and 
relative humidity values falling to as low as 25 to 30 percent 
will result in a very high to extreme fire danger across parts of
north central Iowa this afternoon and early evening.

IAZ004>007-015>017-023-024-131700-
/O.UPG.KDMX.FW.A.0002.240413T1700Z-240414T0000Z/
/O.NEW.KDMX.FW.W.0005.240413T1700Z-240414T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
247 AM CDT Sat Apr 13 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF 
NORTHERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Portions of northern Iowa

* WIND...South 20 to 25 mph with gusts 30 to 35 mph

* HUMIDITY...As low as 25 to 30 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ025-026-131700-
/O.NEW.KDMX.FW.W.0005.240413T1700Z-240414T0000Z/
Wright-Franklin-
247 AM CDT Sat Apr 13 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF NORTH
CENTRAL IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CDT this
evening. 

* AFFECTED AREA...Portions of north central Iowa. 

* WIND...South 20 to 25 mph with gusts 30 to 35 mph

* HUMIDITY...As low as 25 to 30 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/desmoines

Small
3 follow-up statements
416 
WWUS83 KDMX 131710
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1210 PM CDT Sat Apr 13 2024

...Very High to Extreme Fire Danger over Parts of Northern Iowa
this Afternoon...

.The combination of gusty south winds, dry long grass fuels, and
relative humidity values falling to as low as 25 to 30 percent
will result in a very high to extreme fire danger across parts of
north central Iowa this afternoon and early evening.

IAZ004>007-015>017-023>026-140000-
/O.CON.KDMX.FW.W.0005.000000T0000Z-240414T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-
1210 PM CDT Sat Apr 13 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF NORTHERN
IOWA...

* AFFECTED AREA...Portions of northern Iowa

* WIND...South 20 to 25 mph with gusts 30 to 35 mph

* HUMIDITY...As low as 25 to 30 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit 
https://weather.gov/desmoines

Hagenhoff
481 
WWUS83 KDMX 131952
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
252 PM CDT Sat Apr 13 2024

...Very High to Extreme Fire Danger over Parts of Northern Iowa
this Afternoon...

.The combination of gusty south winds, dry long grass fuels, and
relative humidity values falling to as low as 25 to 30 percent
will result in a very high to extreme fire danger across parts of
north central Iowa the rest of this afternoon and early evening.

IAZ004>007-015>017-023>026-140000-
/O.CON.KDMX.FW.W.0005.000000T0000Z-240414T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-
252 PM CDT Sat Apr 13 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF NORTHERN
IOWA...

* AFFECTED AREA...Portions of northern Iowa

* WIND...South 20 to 25 mph with gusts 30 to 35 mph

* HUMIDITY...As low as 25 to 30 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit 
https://weather.gov/desmoines

Hagenhoff
175 
WWUS83 KDMX 132356
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
656 PM CDT Sat Apr 13 2024

IAZ004>007-015>017-023>026-140100-
/O.EXP.KDMX.FW.W.0005.000000T0000Z-240414T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-
656 PM CDT Sat Apr 13 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Relative humidity values will begin to rise and recover and while
winds are breezy at this time, will be decreasing through the
evening lessening fire weather concerns and the need for the Red
Flag Warning.

$$

For more information from the National Weather Service visit https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 12, 11:36 PM CDT, 3 hours 11 minutes earlier. Its key messages:

  • Warming into this weekend with breezy south winds on Saturday leading to near critical fire weather conditions in the north.
  • Thunderstorm chances return Monday afternoon through Tuesday. Some strong to severe storms possible, but details to continue to be refined.
  • Much cooler arrives with the departure of the system midweek.
Area forecast discussion, Apr 12, 11:36 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1136 PM CDT Fri Apr 12 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Warming into this weekend with breezy south winds on Saturday
  leading to near critical fire weather conditions in the
  north.

- Thunderstorm chances return Monday afternoon through Tuesday.
  Some strong to severe storms possible, but details to continue
  to be refined.

- Much cooler arrives with the departure of the system midweek.

&&

.DISCUSSION...
Issued at 253 PM CDT Fri Apr 12 2024

Plenty of sunshine this afternoon as a drier airmass has moved into
the state today.  Northwest winds have remained robust for much of
the day but begin to quickly subside this evening as surface ridging
approaches.  The overnight remains quiet with the ridging passing
overhead providing clear skies and light winds.  Strong warm
advection begins late tonight into Saturday with a rapidly
tightening pressure gradient as pressures fall across the Plains.
Winds from the south to southwest quickly increase into the
afternoon with temperatures recovering nicely as thermal ridging in
the Plains approaches the Missouri River Valley.  Highs topping out
in the upper 70s to lower 80s are expected, nearly 20 degrees above
normal but still below record highs for mid April.  Fire weather
concerns also increase by afternoon and is covered in the discussion
below.

A shortwave passes through the Midwest on Saturday night with an
associated cold front moving through Iowa overnight.  With little
available moisture, the passage will occur with no fanfare other
than winds becoming northwest and some cooler air dropping into
northern Iowa.  Plenty of sunshine is expected on Sunday with the
warm conditions persisting despite some cooling in the north.

The main concerns in this forecast outside of the fire weather
problem on Saturday come into focus for early next week. A large
western trof propagates east through the intermountain west on
Monday emerging into the central United States on Tuesday.  Moisture
begins surging northward on Monday arriving into the state by later
in the day.  Convection is expected in the vicinity of the warm
front by late in the day across central Iowa.  At this time, the
convection is likely to be elevated with the main concern coming
from large hail along with some localized heavy rainfall.  The flow
of warm moist air remains into Tuesday as the upper system
approaches western Iowa by afternoon.  Still a bit uncertain as to
the amount of instability that will be present by Tuesday afternoon
as plenty of convection appears to be ongoing through much of the
day.  This may limit the overall instability and is somewhat of wild
card.  In addition, the surface low is beginning to slowly fill
during the day which may begin to weaken overall wind fields.  There
is still plenty of time to determine the convective outlook for this
day as uncertainty remains somewhat high.  Otherwise, this may
provide some decent rainfall over much of the forecast area and
continue to help alleviate drought conditions. Cooler air arrives
later in the forecast on the backside of this system to end the work
week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1136 PM CDT Fri Apr 12 2024

Confidence remains high in VFR conditions through the period at
all terminals. Winds are beginning to change around and will be
from a southerly direction by sunrise and increase late this
morning into this afternoon with gusts between 20 and 30 knots.
Low level wind shear may develop late in the period Saturday
evening and thus may need to introduce LLWS to OTM/DSM in
future updates.

&&

.FIRE WEATHER...
Issued at 253 PM CDT Fri Apr 12 2024

Winds strengthening into Saturday with strong south to
southwest flow by afternoon as pressure gradient tightens.
Dewpoints should begin rising through the morning but as mixing
deepens into the afternoon, it is likely that a limit on the
increase will be reached if not some lowering into the peak
heating of the afternoon. This is expected to drop relative
humidity values into the mid to upper 20s across the north and
northwest. Fuels remain mostly cured across northern Iowa and
the combination of the fuels and weather conditions will produce
near critical fire weather during the afternoon across the
north. Therefore, have issued a Fire Weather Watch for possible
Red Flag conditions in northern Iowa into Saturday afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for IAZ004>007-015>017-023-024.

&&

DISCUSSION...Cogil
AVIATION...Ansorge
FIRE WEATHER...Cogil
Hazardous weather outlook, Apr 12, 3:05 PM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
305 PM CDT Fri Apr 12 2024

IAZ025>028-033>039-044>050-057>062-070>075-081>086-092>097-132015-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
305 PM CDT Fri Apr 12 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances for thunderstorms return to the forecast Monday afternoon
into Tuesday. A few of the storms may be strong to severe, with
information on individual threats better known in the coming days.

A few other thunderstorms are possible later in the work week, but
the severe weather potential for those days is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed early next week.

IAZ004>007-015>017-023-024-132015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
305 PM CDT Fri Apr 12 2024

This Hazardous Weather Outlook is for portions of north central
Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Fire Weather watch is in effect for the area on Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Chances for thunderstorms return to the forecast Monday afternoon
into Tuesday. A few of the storms may be strong to severe, with
information on individual threats better known in the coming days.

A few other thunderstorms are possible later in the work week, but
the severe weather potential for those days is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed early next week.

Nearby

Red Flag Warnings in Iowa, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.